Wildfire, Kanawha
- When
- March 11, 2:00 PM EST
- Where
- Kanawha forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Afternoon temperatures reached into the 70 to 75 degree range along the lower Elk River Valley. Southwest winds were blowing at 10 to 15 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Afternoon temperatures reached into the 70 to 75 degree range along the lower Elk River Valley. Southwest winds were blowing at 10 to 15 mph. The relative humidity was around 25 percent.
A 67 year old man near Clendenin was burning some debris near his home. The wind caused the fire to flare up. When firefighters arrived, a barn had caught fire and a small brush fire was burning over a hillside. The firefighters found the man collapsed on the ground. His clothes were not burnt. The preliminary finding was the man died of cardiac arrest, apparently while trying to control the brush fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 11, 1:41 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT TUE MAR 11 2014
.SYNOPSIS...
SPRING LIKE EVENING. STRENGTHENING LOW PRESSURE CENTER CROSSES
WEDNESDAY. GUSTY WINDS AND TURNING MUCH COLDER WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. WARMING FRIDAY. WEAKER COLD FRONT SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A NICE SPRING LIKE EVENING PICTURES. TRIED TO HAVE TEMPERATURES
BOTTOM OUT BETWEEN 03Z TO 06Z...BEFORE STEADY IN THE EAST...AND
RISING IN THE WEST BEFORE THE RAIN ARRIVES.
THE FIRST SHOT OF RAIN WHIPS THROUGH 08Z TO 15Z...COULD NOT RULE OUT
AN EMBEDDED THUNDERSTORM...MOSTLY IN SOUTHEAST OHIO...WITH THIS
INITIAL SHOT OF RAIN.
TRIED TO PAINT A BRIEF BREAK IN SOUTHERN COUNTIES BEFORE THE COLD
FRONT WHIPS THROUGH. HAVE THE FRONT NEARING A CKB-CRW AT 18Z
WEDNESDAY. SO BEST CHANCE FOR THUNDER ALONG FRONT WAS FURTHER EAST
DURING THE 18Z TO 20Z PERIOD.
WAS A BIT FASTER WITH THE COOLING ON WEDNESDAY...BUT ONLY BY AN HOUR
OR TWO. AS A RESULT...HAVE MOSTLY 1 TO 2 INCHES OF SNOW IN THE
BACKLASH IN SOUTHEAST OHIO INTO MID OHIO VALLEY. WHERE ADVISORY
CRITERIA IS ONLY 2 INCHES (1.5 INCHES ROUNDED UP) POSTED A WINTER
WEATHER ADVISORY. OF COURSE...SNOW AMOUNTS COULD BE JUST AS HIGH OR
HIGHER IN THE COUNTIES WHERE WINTER WEATHER ADVISORY CRITERIA IS
HIGHER...SUCH AS CENTRAL WV MOUNTAIN COUNTIES.
ALSO...WITH SUCH RAPIDLY COOLING IN THE LOW LEVELS...ALSO POSTED A
WIND ADVISORY THROUGH THE OUR 49 COUNTY AREA. OF COURSE...THINKING
THE STRONGEST GUSTS ARE POST FRONTAL. FOR EXAMPLE...THE 850 MB
TEMPERATURE AT CRW DROPS FROM +9C AT 18Z WEDNESDAY TO MINUS 12C AT
00Z THURSDAY. THAT'S A 21C DROP IN 6 HOURS...QUITE IMPRESSIVE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS NOW TAKE THE CENTRAL AREA OF LOW PRESSURE A BIT FURTHER NORTH
THROUGH CENTRAL OHIO AND INTO PENNSYLVANIA. FROM A SENSIBLE WEATHER
STANDPOINT...THIS ALLOWS THE INSTABILITY AHEAD OF THE COLD FRONT TO
WORK ITS WAY FURTHER NORTH. THIS NOW BRINGS THE ENTIRE CWA INTO THE
POTENTIAL FOR THUNDERSTORMS AS SEEN IN LIFTED INDICES AGAIN IN THE 0
TO -2 RANGE.
EXPECTING A DRY SLOT BEHIND THE COLD FRONT...AND HAVE DECREASED THE
POPS BEHIND THIS FEATURE THROUGH WEDNESDAY. AS IS OFTEN TIMES THE
CASE...THE QUESTIONS WHETHER OR NOT THE COLD AIR WILL MAKE IT INTO
THE CWA IN TIME FOR APPRECIABLE SNOW AMOUNTS. FIGURE THE BULK OF ANY
SNOW FALL WILL COME IN THE POST FRONTAL ATMOSPHERE IN THE THERMAL
TROUGH.
IMPORTANT TO NOTE WILL BE THE IMPRESSIVE TEMPERATURE DROPS IN THE
COLD AIR ADVECTION BEHIND THE FRONT. 850MB TEMPERATURES WILL DROP
FROM NEAR 10C 12Z WEDNESDAY TO -20C 06Z THURSDAY. AT THE
SURFACE...SOUTHEAST OF THE OHIO RIVER WILL SEE AIR BEGIN WEDNESDAY
IN THE 50S TO NEAR 60F IN A FEW SPOTS IN THE SOUTHERN COAL FIELDS
WITH 20S AND 30S IN PLAY BY 00Z THURSDAY. POSSIBLY MORE SIGNIFICANT
THAN THE CHANGE OVER TO SNOW WILL BE FLASH FREEZE POTENTIAL GIVEN
THE WET SURFACE FROM THE 0.50 TO 0.75 INCH RAINFALL EXPECTED AS
WIDESPREAD TEENS ARE FORECAST WEDNESDAY NIGHT. SNOWSHOE WILL END UP
IN THE LOW SINGLE DIGITS. GENERALLY EXPECTING LESS THAN AN INCH FOR
THE NORTHERN LOWLANDS...AND 1 TO 2 INCHES FOR THE MOUNTAINS IN THE
BRIEF UPSLOPE CONDITIONS.
A RAPID APPROACH OF A WARM FRONT ACROSS THE NORTHERN TIER OF THE
COUNTRY BRINGS WARM AIR ADVECTION ALOFT VERY QUICKLY...AND A HUGE
REBOUND IN THE TEMPERATURES IS EXPECTED THURSDAY...ALONG WITH SOME
SUN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER A RATHER COLD NIGHT THURSDAY...MODERATING TEMPS WILL ENSUE FOR
FRIDAY. A WEAK COLD FRONT WILL CROSS ON SATURDAY WITH SMALL CHANCE
FOR A SHOWER EARLY IN THE DAY. MODELS DIVERGE SOMEWHAT ON MAGNITUDE
OF THE UPPER TROF MOVING TO ROUND OUT THE WEEKEND WITH THE GFS ON
THE COLDER SIDE. THIS LEADS TO IMPORTANT DIFFERENCES HEADING INTO
NEXT WEEK...SPECIFICALLY HANDLING SOME ENERGY DIVING IN ON THE BACK
SIDE OF THE MEAN TROF AND ECWMF CONTINUES TO ADVERTISE THIS CLOSING
OFF INTO A POTENT UPPER LOW AS IT CROSSES THE SE STATES...INDUCING
SURFACE CYCLOGENESIS AND THUS A STORMY PATTERN ACROSS THE REGION.
THE GFS DAMPENS OUT THIS ENERGY AND ALLOWS THE UPPER TROF TO
OVERWHELM THE E CONUS WITH COLD AIR AND STORM. GONNA SIDE CLOSE TO
HPC SOLUTION WHICH GIVES GREATER WEIGHT TO MORE CONSISTENT ECWMF
VERSUS THE WAFFLING GFS AND GFS ENSEMBLES. ALTHOUGH EVEN ECWMF IS
NOT ENTIRELY STABLE REGARDING WHETHER IT BECOMES SEPARATED FROM THE
MEAN TROF OR NOT. NEVERTHELESS...PREFERRED SOLUTION HAS A SURFACE
LOW ORGANIZING ALONG THE SE COAST EARLY NEXT WEEK WITH SOME
INFLUENCE FOR OUR SENSIBLE WX ANTICIPATED BUT TOO EARLY FOR
SPECIFICS AT THIS RANGE.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR THROUGH 06Z WEDNESDAY. CONDITIONS DETERIORATE WITH INITIAL BAND
OF RAIN ARRIVING 08Z TO 13Z...MOST WIDESPREAD ACROSS SOUTHEAST OHIO
AND NORTHERN WEST VIRGINIA...LESS COVERAGE SOUTHERN WEST VIRGINIA.
CEILINGS BECOMING 2 TO 3 THSD AND VSBY 3 TO 5 MILES IN
RAIN...POSSIBLE EMBEDDED THUNDERSTORM IN SOUTHEAST OHIO BEFORE 12Z.
AFTER THE INITIAL BAND OF RAIN...MAY BE A LULL IN WEST VIRGINIA FOR
2 TO 4 HOURS BEFORE THE ARRIVAL OF THE ASSOCIATED COLD FRONT. HAVE
THE COLD FRONT REACHING NEAR A CKB TO CRW LINE AROUND 18Z.
WIDESPREAD RAIN SHOWERS ALONG AND BEHIND FRONT WITH CEILINGS 1 TO 2
THSD FT AND VSBY AOB 3 MILES. SHOWERS CHANGING TO SNOW SHOWERS IN
SOUTHEAST OHIO AROUND 18Z. CHANCE OF THUNDERSTORM ALONG FRONT
SHOULD INCREASE E OF CKB-CRW LINE AFTER 18Z WEDNESDAY.
WIND GUSTS INCREASE IN WAKE OF THE COLD FRONT...WITH GUSTS OF 30 TO
40 KNOTS ARRIVING IN SOUTHEAST OHIO BY 18Z WEDNESDAY.
CONFIDENCE DROPPED TO MEDIUM TRYING TO TIME ANY LULL WEDNESDAY
MORNING...BETWEEN INITIAL SHOT OF RAIN AND THE FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF THE FRONTAL PASSAGE MAY VARY SLIGHTLY
ON WEDNESDAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY L L L H H H H H H H H H
PKB CONSISTENCY L L H H H H H H H H H H
CKB CONSISTENCY L L L L H H H H H H H H
AFTER 18Z WEDNESDAY...
LINGERING IFR IN BACKLASH RAIN TO SNOW SHOWERS AND STRONG LOW LEVEL
WINDS 18Z WEDNESDAY THROUGH 06Z THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EDT WEDNESDAY
NIGHT FOR WVZ005>011-013>020-024>040-046-047.
WINTER WEATHER ADVISORY FROM 1 PM WEDNESDAY TO 2 AM EDT
THURSDAY FOR WVZ009-010-019.
OH...WIND ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EDT WEDNESDAY
NIGHT FOR OHZ066-067-075-076-083>087.
WINTER WEATHER ADVISORY FROM 1 PM WEDNESDAY TO 2 AM EDT
THURSDAY FOR OHZ066-067-075-076-084.
KY...WIND ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EDT WEDNESDAY
NIGHT FOR KYZ101>103-105.
VA...WIND ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EDT WEDNESDAY
NIGHT FOR VAZ003-004.
&&
SYNOPSIS...KTB/RPY/JM
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...30
AVIATION...KTBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT TUE MAR 11 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-120800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT TUE MAR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A LOW PRESSURE SYSTEM IS EXPECTED TO CROSS WEDNESDAY. GUSTY WINDS ARE FORECAST BEHIND THIS SYSTEM. THE CURRENT FORECAST IS JUST BELOW WIND ADVISORY CRITERIA...HOWEVER SHOULD THE FORECAST INCREASE AND WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TEST...SPECIAL WEATHER STATEMENT...TEST NATIONAL WEATHER SERVICE CHARLESTON WV 953 AM EDT TUE MAR 11 2014 VAZ003-004-111500- DICKENSON-BUCHANAN- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT 953 AM EDT TUE MAR 11 2014 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS TEST MESSAGE. ...SPECIAL WEATHER STATEMENT FOR BUCKANAN AND DICKENSON COUNTIES... ...END OF 2014 VIRGINIA STATEWIDE TORNADO DRILL... THE PRACTICE TORNADO WARNING HAS BEEN CANCELED...AND THE 2014 VIRGINIA TORNADO DRILL HAS ENDED. WE THANK ALL WHO PARTICIPATED...AND HOPE YOUR SAFETY PREPAREDNESS PROGRAMS WORKED PROPERLY. IF YOU HAVE ANY QUESTIONS ABOUT SEVERE WEATHER SAFETY PREPAREDNESS...PLEASE CONTACT YOUR NEAREST NATIONAL WEATHER SERVICE OFFICE...OR LOCAL OFFICE OF EMERGENCY MANAGEMENT FOR ASSISTANCE. REPEATING...THE PRACTICE TORNADO WARNING AND 2014 VIRGINIA TORNADO DRILL HAVE ENDED. IF YOU HAVE QUESTIONS OR COMMENTS CONCERNING SEVERE WEATHER PREPAREDNESS...OR THE TORNADO DRILL ITSELF...PLEASE CONTACT YOUR NEAREST NATIONAL WEATHER SERVICE OFFICE. THE CHARLESTON...WV...OFFICE SERVES 2 COUNTIES IN VIRGINIA...DICKENSON AND BUCHANAN COUNTIES. THE PURPOSE OF THE VIRGINIA TORNADO DRILL WAS TO PROVIDE SCHOOLS...BUSINESSES AND FAMILIES WITH THE OPPORTUNITY TO PRACTICE THEIR TORNADO SAFETY PLANS...PRIOR TO...AN ACTUAL TORNADO SITUATION. THE SAFEST LOCATIONS ARE BASEMENTS OR AN INTERIOR HALLWAY OR ROOM ON THE LOWEST FLOOR OF BUILDINGS AWAY FROM WINDOWS. FIRST FLOOR INTERIOR BATHROOMS AND CLOSETS OFTEN OFFER THE BEST SHELTER IN HOMES WITHOUT A BASEMENT. ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE OBTAINED BY CONTACTING YOUR LOCAL EMERGENCY MANAGEMENT OFFICE OR YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE. OUR WEB PAGE ADDRESS IS WEATHER.G OV/RLX. OUR MAILING ADDRESS IS: NWS CHARLESTON 400 PARKWAY ROAD CHARLESTON WV 2 5 3 0 9 THIS CONCLUDES THE TORNADO DRILL FOR 2014.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Wildfire, Kanawha | 2014-03-11 | 67 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494406.